Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2020, 11:25 PM CDT for 5 counties in Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 11:25 PM CDT (04:25 UTC)
- Expired
- Jul 15, 2020, 12:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 11:31 PM CDT | TSTM WND GST 61 | 2 Wsw Liberal, KS | AWOS STATION KLBL LIBERAL. |
| Jul 14, 11:33 PM CDT | TSTM WND GST 67 | 11 Sse Satanta, KS | MESONET STATION SAUK1 SATANTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2785 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
642
WUUS53 KDDC 150425
SVRDDC
KSC055-069-081-119-175-150530-
/O.NEW.KDDC.SV.W.0172.200715T0425Z-200715T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1125 PM CDT Tue Jul 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Western Meade County in southwestern Kansas...
Western Gray County in southwestern Kansas...
Haskell County in southwestern Kansas...
* Until 1230 AM CDT.
* At 1124 PM CDT, severe thunderstorms were located along a line
extending from 12 miles south of Deerfield to near Baker, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal, Sublette, Satanta, Montezuma, Pierceville, Kismet,
Copeland, Ingalls, Charleston, Meade State Park, Missler, Plymell,
Tice, Hayne and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 10109 3792 10041 3700 10042 3700 10106
TIME...MOT...LOC 0424Z 272DEG 31KT 3781 10110 3689 10110
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
238
WWUS53 KDDC 150453
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1153 PM CDT Tue Jul 14 2020
KSC055-069-081-119-175-150530-
/O.CON.KDDC.SV.W.0172.000000T0000Z-200715T0530Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1153 PM CDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SEWARD...SOUTHWESTERN FINNEY...WESTERN MEADE...WESTERN GRAY AND
HASKELL COUNTIES...
At 1153 PM CDT, severe thunderstorms were located along a line
extending from near Pierceville to near Floris, moving east at 40
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Public and automated equipment. These storms have a history
of producing wind gusts of 60 to 70 mph.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Liberal, Sublette, Satanta, Montezuma, Pierceville, Kismet, Copeland,
Ingalls, Charleston, Meade State Park, Missler, Plymell, Tice, Hayne
and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 10109 3792 10041 3700 10042 3700 10106
TIME...MOT...LOC 0453Z 266DEG 35KT 3786 10072 3694 10072
HAIL...0.88IN
WIND...60MPH
$$
TURNER132 WWUS53 KDDC 150528 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1228 AM CDT Wed Jul 15 2020 KSC055-069-081-119-175-150538- /O.EXP.KDDC.SV.W.0172.000000T0000Z-200715T0530Z/ Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS- 1228 AM CDT Wed Jul 15 2020 ...THE SEVERE THUNDERSTORM WARNING FOR SEWARD...SOUTHWESTERN FINNEY...WESTERN MEADE...WESTERN GRAY AND HASKELL COUNTIES WILL EXPIRE AT 1230 AM CDT... The storms which prompted the warning have moved out of the warned area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3790 10109 3792 10041 3700 10042 3700 10106 TIME...MOT...LOC 0528Z 272DEG 31KT 3785 10036 3693 10036 $$ TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:20 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 7:20 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 720 PM CDT Tue Jul 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 14 2020 Confidence for thunderstorms expanding across the entire forecast area this evening is much higher than last evening. There is already an axis of 4500+ j/kg SBCAPE north of a warm front over NW Oklahoma with overall weak shear across sw Kansas. The CAMs begin developing convection near the Sangre Cristos and Palmer Divide Areas around 19z slowly driving those discreet storms farther east through the early evening and reaching our far southwest counties in the early evening. The general trend of the CAMs would bring the MCS through Garden City and Dodge City probably after about 3Z and through the midnight timeframe, exiting the eastern counties after midnight. Some risk of excessive rainfall exists as the models produce a swath of 2 to as much as localized 4 inch bullseyes of rainfall oriented southwest to northeast across much of the area that the latest 72 hours QPE indicated has been dry in recent days. A synoptic cold front will dive south across the area following the convection tonight, probably covering the area gain with low stratus to start the early morning Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 14 2020 A cooler day is expected on Wednesday owing to the previous night's convective outflow and morning clouds that will need to be eroded by insolation. Clouds will gradually mix out during he day and surface winds return to a southeast trajectory by Wednesday evening. The overall trend of the models is for any convection on Wednesday night to be nocturnal. Thursday evening looks like the last opportunity for thunderstorms before the hotter regime returns to the area for the weekend with a tough near the CO/KS and and the return of southwest downslope winds. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jul 14 2020 High confidence exists that a thunderstorm complex will enter Kansas after 1Z and move east behind a weak cold front. However, confidence is low regarding exact placement and timing of storms. Most guidance suggests LBL/DDC will see the highest chance of storms in the 03-07Z time frame. In the wake of storms Wednesday morning, light N/NE winds behind the cold front will likely bring a stratus deck and low cigs/IFR to all TAF sites with steady improvement after 15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 85 66 94 / 80 10 10 10 GCK 63 84 65 93 / 70 10 20 10 EHA 63 87 66 94 / 50 20 30 20 LBL 65 89 67 95 / 60 0 20 10 HYS 63 83 64 91 / 70 10 10 10 P28 70 90 70 94 / 70 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Springer
Hazardous weather outlook, Jul 14, 4:50 AM CDT, 18 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 450 AM CDT Tue Jul 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 450 AM CDT Tue Jul 14 2020 /350 AM MDT Tue Jul 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Locations along the Oklahoma border will see temperatures near or around 100 degrees this afternoon with heat indices approaching 105 degrees. Thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas this evening. There will initially be a threat for hail up to golf ball size along with damaging wind gusts to 60 mph. As the evening progresses and the storms move farther east, the threat will shift more toward high winds and locally heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms over far southwest Kansas late Wednesday afternoon and early Wednesday evening. There will be a small risk for large hail and damaging winds. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jul 14, 10:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 5 WNW ELKHART 37.04N 101.97W
07/14/2020 M63 MPH MORTON KS MESONET
MESONET STATION CW8810 ELKHART.
&&
ASSpecial weather statement, Jul 14, 10:30 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Dodge City KS 1030 PM CDT Tue Jul 14 2020 KSZ087-088-150415- Meade KS-Clark KS- 1030 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND WESTERN CLARK COUNTIES UNTIL 1115 PM CDT... At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Knowles, or 14 miles west of Englewood, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Englewood and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3742 9994 3700 9972 3700 10060 TIME...MOT...LOC 0330Z 222DEG 31KT 3698 10023 SUGDEN
Local storm report, Jul 14, 10:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST 9 NW WILBURTON 37.14N 101.90W
07/14/2020 M59 MPH MORTON KS MESONET
MESONET STATION CGLK1 CIMARRON.
&&
ASSpecial weather statement, Jul 14, 10:44 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 1044 PM CDT Tue Jul 14 2020 KSZ085>087-150430- Seward KS-Meade KS-Stevens KS- 1044 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1130 PM CDT... At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near Hayne, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal, Kismet, Woods, Meade State Park and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3700 10124 3734 10114 3721 10032 3700 10052 TIME...MOT...LOC 0344Z 222DEG 20KT 3711 10087 SUGDEN
Special weather statement, Jul 14, 10:49 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 1049 PM CDT Tue Jul 14 2020 KSZ061-062-074-075-150430- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 1049 PM CDT Tue Jul 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN KEARNY...NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/... At 1048 PM CDT/948 PM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Kendall, moving east at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin, Syracuse and Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM MDT/ for southwestern Kansas. LAT...LON 3768 10180 3806 10180 3807 10118 3764 10114 TIME...MOT...LOC 0348Z 259DEG 22KT 3784 10166 SUGDEN
Local storm report, Jul 14, 11:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 10 WNW MOSCOW 37.37N 101.38W
07/14/2020 E62 MPH STEVENS KS PUBLIC
MESONET STATION SVUK1 MOSCOW.
&&
ASThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton | 66 min |
| Jul 14, 9:51 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| Jul 14, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 30 min |
| Jul 14, 10:24 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 66 min |
| Jul 14, 10:30 PM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 14, 10:44 PM CDT | Special Weather Statement | DDC | Seward | 46 min |
| Jul 14, 10:49 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 41 min |
| Jul 14, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 23 min |
| Jul 14, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny, Morton, Seward, Stevens | 53 min |
| Jul 14, 11:35 PM CDT | Special Weather Statement | DDC | Ford, Gray | 40 min |
| Jul 14, 11:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade | 47 min |
| Jul 15, 12:08 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Stafford | 37 min |
| Jul 15, 12:36 AM CDT | Special Weather Statement | DDC | Edwards, Ford, Hodgeman, Kiowa | 54 min |
| Jul 15, 12:46 AM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 15, 12:54 AM CDT | Areal Flood Warning | DDC | Edwards, Ford, Kiowa, Pawnee, Stafford | 6 hr |
| Jul 15, 2:20 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Hodgeman | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.